Back to Ask the Diabetes Team Ask the Diabetes Team

From Illinois, USA:

I have a 14-year-old daughter, diagnosed Type 1 two years ago. She has been on an insulin regimen of morning humalog and Lente, dinner Humalog, bedtime Lente. Her A1c's have all been under 7. Her endo wants to switch her to Ultralente, covering all meals and snacks with Humalog. He says this regimen makes a teenager's life easier. I am concerned about ultralente "peaking" and causing her to go low in the middle of the night. Though Ultralente is not supposed to have a "peak," I've heard and read some anecdotal evidence to the contrary. I would be interested in your opinion and those of other parents with teens on this regimen. She is not yet ready for a pump.


Human Ultralente is not completely without a "peak", but when split into 2 doses has less of a peak than Lente twice daily. Any insulin can cause a low blood sugar during the night which is why it is important to test during the night when making changes.

The main change here is adding a lunchtime dose which can give a teen more flexibility to match the afternoon insulin to her schedule. Some teens, however, find it very difficult to give the lunchtime shot at school. Your daughter should be involved in this decision as if she choses this regimen, she must not miss the noontime injection.


Original posting 21 Jan 1999
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.